TNI Bureau: Paracetamol, as we all know is a drug, which reduces pain and helps in bringing down temperature. It is a common drug that is found in every home and chemist shop. Paracetamol comes in various forms like tablets, powders, liquids and suppositories. It is derived from coal tar and used especially for the relief of fever, headaches, aches and minor pains.
However, excess intake of paracetamol can cause life threatening disease like Acute liver damage and kidney failure. Liver is an important organ in the body’s metabolism. The danger arises because the so-called staggered overdoses are more difficult for doctors to evaluate and therefore treat. Heavy drinking and drug abuse including the overdose of paracetamol can cause big damage to the liver.
A new study says, if a person takes paracetamol for Four days as directed, he/she may be at risk of liver damage. For more than 20 years, paracetamol has been in the market. Previous studies have shown that this drug in combination with hydrocodone caused liver damage. It also clearly shows that paracetamol poses the risk, rather than the hydrocodone .
Most of the cases of liver damage occur in people who have taken at least 10-15 grams more than two times of the recommended dose. Acute liver dysfunction is associated with consumption of more than 25 pills of paracetamol. Every year, paracetamol is responsible for more than 65,000 emergency cases in USA. It is much more likely to cause liver damage if taken with alcohol. Usually it can overwhelm and then damage the liver, but if they are taken together, they are much more hazardous.